Background: Perioperative treatment with plasmapheresis and intravenous immunoglobulin (IVIG), combined with a tacrolimus-based immunosuppressive regimen, has been used successfully to allow renal transplantations in cross-match-positive recipients. A common finding in biopsy specimens of these allografts is isometric vacuolization of proximal tubular epithelium. This finding presents a diagnostic dilemma because it may occur secondary to IVIG treatment or tacrolimus nephrotoxicity.
Methods: We compared the frequency and severity of isometric tubular vacuolization in renal allograft biopsy specimens obtained during the first 10 days after transplantation in 24 patients who received one or more postoperative treatments with IVIG (100 mg/kg; as part of a desensitization protocol also involving plasmapheresis) with specimens obtained in 91 patients who did not receive IVIG. All patients received tacrolimus. Isometric vacuolization was graded on a 0 to 4 scale based on the fraction of proximal tubules involved: 0, none; 1, less than 10%; 2, 10% to 25%; 3, 26% to 50%; 4, more than 50%.
Results: There was a higher frequency of isometric tubular vacuolization (71 % vs. 31%) and more widespread involvement in patients who received IVIG and tacrolimus versus tacrolimus alone, although mean tacrolimus levels were not significantly different between these groups. In control, but not IVIG, biopsy specimens, there was a significant association between vacuolization score and blood tacrolimus level on the day of biopsy.
Conclusions: Isometric tubular vacuolization is a common finding in renal transplant biopsy specimens of patients who receive low-dose IVIG and in many cases is likely to be related, at least in part, to IVIG. In these patients, this finding should not necessarily be interpreted as indicative of tacrolimus (or cyclosporine) nephrotoxicity.